Alert archive / Kentucky / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 89, NWS Paducah, KY

July 23, 2013Henderson County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 23, 2013, 7:01 PM CDT for Henderson County, Kentucky. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 23, 2013, 7:01 PM CDT (00:01 UTC)
Expired
Jul 23, 2013, 7:45 PM CDT
In force
44 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Henderson County, KY

The radar

The Evansville,IN radar (KVWX), 53 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2013-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2013-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 6:50 PM CDT, 11 minutes earlier.

Area forecast discussion, Jul 23, 6:50 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CDT TUE JUL 23 2013

.UPDATE...
UPDATED AVIATION DISCUSSION ONLY.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 100 PM CDT TUE JUL 23 2013

HIGH SURFACE CAPE JUST TO NORTH OF NORTHEASTERN PTN FA...IS WHERE
STORMS ARE FIRING AS COLD FRONTAL BOUNDARY MOVES INTO THAT
VICINITY. NO ENERGY ALOFT THERE...BUT HIGH CAPE THERE EASTWARD
WITH INCOMING FRONT RESULTED IN THUNDERSTORM WATCH BOX TO OUR
EAST. OUR CHANCE WILL COME IN NEXT FEW HOURS...TO SEE IF MORNING
CONVECTIVE CAP ERODES AND ALLOWS DESTABILIZATION OVER WESTERN FA.
ALREADY CAPES TO 4000 J/KG WERE COALESCING IN CENTRAL MO...AND
THIS MAY BE IN THE OFFING FOR US AS CLOUDS START TO CLEAR. ENERGY
ALOFT THAT IS JUST UPSTREAM WILL THEN MOVE IN OVERTOP INCOMING
COLD FRONT AND LIKELY RESULT IN ANOTHER WATCH BOX FOR US...AGAIN
TO BE MONITORED CLOSELY NEXT COUPLE HOURS. DAMAGING WINDS LOOK TO
BE MAIN THREAT ALTHOUGH LARGE HAILERS NOT OUT OF QUESTION. LOCALLY
HEAVY RAIN A POSSIBLE TOO...AND WILL PAY ATTENTION TO OZARKS OF
SEMO IN PARTICULAR WHERE 2-3" AVERAGE QPF OCCURRED WITH THIS
MORNING'S ROUND OF PCPN.

THE AFOREMENTIONED SYSTEM POP CONTINUES IN W-NWLY FLOW FOR US FROM
AFTERNOON/EVENING INTO OVERNIGHT HOURS/WITH SOME LINGER EARLY WED
MORNING AS 2NDARY ENERGY MOVES OVER US. POPS END WITH DRIER AND
COOLER AIR WORKING THRU THE COLUMN WED PM...AND CARRIES ON THRU
THE END OF THE SHORT TERM PERIOD (THUR NIGHT). HIGH TEMP/HIGH
HUMIDITY ENVIRON TODAY TO THEN BE REPLACED WITH COMFORTING 5-10F
COOLOFF IN BOTH TEMP/TD NEXT COUPLE DAYS.

.LONG TERM...(FRIDAY THROUGH TUESDAY)
ISSUED AT 100 PM CDT TUE JUL 23 2013

MODELS REMAIN IN GOOD TO FAIR AGREEMENT IN THE EXTENDED. GOOD EARLY
ON AND FAIR NEXT WEEK WITH ONLY WEAK SIGNALS.

AS PREVIOUSLY STATED NOT MUCH RECOVERY AHEAD OF THE NEXT SYSTEM
SLATED FOR THE END OF THE WEEK. THE 00Z TUE ECMWF AND THE 12Z UKMET
AND 06Z TUE DGEX CONTINUES TO BRING AN MCS TYPE SYSTEM INTO THE AREA
EARLY SATURDAY AHEAD OF THE FRONT. THE LATEST 12Z TUE GFS HAS LOST
THIS FEATURE AND HOLDS ONTO THE FRONT ONLY...WITH VERY LIMITED
PRECIP AMOUNTS. WILL HOLD ONTO THE MCS SYSTEM FOR NOW BUT WILL
MONITOR POSSIBLE ADJUSTMENTS. EITHER WAY THE NEXT SYSTEM IS NOW
BECOMING BETTER DEFINED AS A SATURDAY EVENT...POSSIBLY STARTING
EARLY SATURDAY MORNING. WILL SEE WHAT THE EXTENDED INIT YIELDS AND
TRY TO FINE TUNE IT AFTER THAT. OTHERWISE COOLER.

THE MODELS SHOW ANOTHER SYSTEM RIDING IN ON THE NW FLOW ALOFT ABOUT
NEXT TUESDAY WILL KEEP LOW CHCS AT BEST WITH THIS SYSTEM. OTHERWISE
EXPECT COOLER AND DRIER CONDITIONS TO PREVAIL AFTER TODAY. TEMPS
WILL WARM A BIT SATURDAY THEN COOL BACK DOWN AFTER THE COLD FRONT
MOVES THROUGH.

&&

.AVIATION...
ISSUED AT 650 PM CDT TUE JUL 23 2013

VFR/MVFR CONDITIONS ARE EXPECTED OUTSIDE TSTM ACTIVITY THROUGH THE
00Z TAF PERIOD. PCPN IS POSSIBLE IN THE WRN HALF OF THE REGION IN
THE LATE EVENING AS A CLUSTER OF SHOWERS/TSTMS MIGHT SWEEP ACROSS
THE KCGI AND KPAH TERMINALS. A MVFR CIG IS POSSIBLE FOR A FEW HOURS
NEAR SUNRISE THERE ALSO. A WIND SHIFT TO THE NORTH/NNE GENERALLY AOB
10 KNOTS IS EXPECTED THIS EVENING AND OVERNIGHT AS DRIER AIR MOVES
IN.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Jul 23, 4:49 AM CDT, 14 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
449 AM CDT TUE JUL 23 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-241000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
449 AM CDT TUE JUL 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...MAINLY THIS
AFTERNOON AND EVENING. DAMAGING WINDS WILL BE THE PRIMARY HAZARD
SHOULD A SEVERE STORM OCCUR...BUT LARGE HAIL IS ALSO POSSIBLE
GIVEN THE VERY UNSTABLE ATMOSPHERE. HEAVY RAIN PRODUCING STORMS
THAT TRAIN OVER THE SAME AREAS WILL ALSO POSE THE RISK FOR
LOCALIZED FLOODING.

PEAK HEAT INDEX READINGS AROUND 100 TO 105 ARE FORECAST THIS
AFTERNOON. PLEASE REFER TO THE SPECIAL WEATHER STATEMENT FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE CHANCE OF THUNDERSTORMS LINGERS WEDNESDAY MORNING...MAINLY
OVER SOUTHEAST MISSOURI...WESTERN KENTUCKY...AND SOUTH OF THE
SHAWNEE HILLS IN FAR SOUTHERN ILLINOIS. SEVERE WEATHER IS NOT
ANTICIPATED.

SMALL CHANCES OF THUNDERSTORMS ARE FORECAST OVER PORTIONS OF THE
REGION FROM FRIDAY THROUGH SATURDAY NIGHT. SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING...SO
STAY TUNED TO THE LATEST FORECASTS AND UPDATES.

RJP

In the hours before

Special weather statement, Jul 23, 4:33 PM CDT, 2 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
433 PM CDT TUE JUL 23 2013

INZ082-087-232215-
PIKE IN-WARRICK IN-
433 PM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARRICK AND
SOUTHEASTERN PIKE COUNTIES IN SOUTHWEST INDIANA UNTIL 515 PM CDT...

AT 429 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST
OF WINSLOW TO 7 MILES SOUTH OF WINSLOW...AND MOVING SOUTH AT 20 MPH.

WIND GUSTS 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  FOLSOMVILLE AND SPURGEON.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
Special weather statement, Jul 23, 4:45 PM CDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
445 PM CDT TUE JUL 23 2013

INZ088-232230-
SPENCER IN-
445 PM CDT TUE JUL 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR SPENCER COUNTY IN SOUTHWEST
INDIANA UNTIL 530 PM CDT...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF DALE...OR 20 MILES EAST OF
OAKLAND CITY...MOVING SOUTH AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS 40 TO 45 MPH ARE
POSSIBLE WITH THIS STORM.

LOCATIONS THAT MAY BE IMPACTED INCLUDE...
  DALE...SANTA CLAUS...GRANDVIEW...GENTRYVILLE AND CHRISNEY.
Local storm report, Jul 23, 5:34 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
534 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     TSTM WND DMG     GENTRYVILLE             38.11N 87.03W
07/23/2013                   SPENCER            IN   LAW ENFORCEMENT

            TREE DOWN IN GENTRYVILLE.

&&

CTN
Special weather statement, Jul 23, 6:22 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
622 PM CDT TUE JUL 23 2013

MOZ076-086-087-100-107>110-240130-
PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-
STODDARD-
INCLUDING THE CITIES OF...PERRYVILLE...MARBLE HILL...
CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...POPLAR BLUFF...
BLOOMFIELD
622 PM CDT TUE JUL 23 2013

STRONG TO ISOLATED SEVERE THUNDERSTORMS WERE MOVING TOWARD
SOUTHEAST MISSOURI AT 620 PM. THE STORMS THROUGH EARLY EVENING
SHOULD SPREAD INTO PORTIONS OF WAYNE AND PERHAPS BOLLINGER
COUNTIES. ADDITIONAL DEVELOPMENT IS POSSIBLE ELSEWHERE ACROSS
SOUTHEAST MISSOURI. THESE STORMS WILL BE CAPABLE OF STRONG WIND
GUSTS...MARGINALLY SEVERE HAIL AND VERY HEAVY RAIN AS THEY DRIFT
SOUTHEAST AROUND 15 TO 20 MPH.
Special weather statement, Jul 23, 6:40 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
640 PM CDT TUE JUL 23 2013

ILZ083-087-INZ085>088-KYZ014-015-018>020-240145-
WHITE-GALLATIN-POSEY-VANDERBURGH-WARRICK-SPENCER-UNION KY-WEBSTER-
HENDERSON-DAVIESS-MCLEAN-
INCLUDING THE CITIES OF...CARMI...SHAWNEETOWN...POSEYVILLE...
EVANSVILLE...BOONVILLE...ROCKPORT...MORGANFIELD...DIXON...
HENDERSON...OWENSBORO...CALHOUN
640 PM CDT TUE JUL 23 2013

AT 635 PM...STRONG THUNDERSTORMS WERE SCATTERED ALONG A LINE FROM
JUST NORTH OF MOUNT VERNON INDIANA TO THE EVANSVILLE AREA...IN
PARTICULAR THE SOUTHWEST SIDE...TO JUST NORTHWEST OF OWENSBORO
KENTUCKY. MOVEMENT OF THE ACTIVITY WAS SOUTHEAST 15 TO 20 MPH AND
WILL SPREAD INTO NORTHWEST KENTUCKY THROUGH 800 PM.

PEA SIZE HAIL HAS BEEN REPORTED IN FROM THE WEST SIDE OF
EVANSVILLE. THE STRONGER STORMS IN THE LINE WILL BE CAPABLE OF UP
TO DIME SIZE HAIL AND WIND GUSTS 30 TO 45 MPH. HEAVY RAIN COULD
CAUSE STANDING WATER ACROSS ROADS AND IN LOW LYING AREAS. THE
STORMS OVER SOUTHERN VANDERBURGH COUNTY ARE HEADED TOWARD
HENDERSON.
Local storm report, Jul 23, 6:56 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
656 PM CDT TUE JUL 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     HAIL             1 SW ROCKPORT           37.87N 87.06W
07/23/2013  M0.88 INCH       SPENCER            IN   TRAINED SPOTTER

            PEA TO NICKLE SIZE HAIL REPORTED.

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 7:17 PM CDTSevere Thunderstorm WarningPAHHenderson, Union43 min
Jul 23, 7:44 PM CDTSevere Thunderstorm WarningPAHHenderson, Hopkins, McLean, Webster46 min
Jul 23, 7:59 PM CDTSevere Thunderstorm WarningPAHHenderson, Union, Webster46 min
Jul 23, 8:18 PM CDTSevere Thunderstorm WarningPAHHopkins, McLean, Muhlenberg, Webster42 min
Jul 23, 8:21 PM CDTAreal Flood AdvisoryPAHCrittenden, Hopkins, McLean, Muhlenberg, Union, Webster114 min
Jul 23, 8:45 PM CDTSevere Thunderstorm WarningPAHUnion30 min
Jul 23, 8:08 PM CDTSevere Thunderstorm WarningPAHJohnson, Union37 min
Jul 23, 7:05 PM CDTAreal Flood AdvisoryPAHBollinger, Wayne115 min
Jul 23, 7:51 PM CDTAreal Flood AdvisoryPAHCape Girardeau, Perry114 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.